Nebraska, 2009

Hail and Damaging Wind in Nebraska, August 24, 2009

August 24, 2009 · NWS OAX · 2 events in 1 county or zone

A moderately strong low-level jet ahead of a cold front helped to kick off a narrow line of thunderstorms that tracked repeatedly across northeast Nebraska. The storms initially produced isolated severe weather but turn into mainly heavy rain producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A moderately strong low-level jet ahead of a cold front helped to kick off a narrow line of thunderstorms that tracked repeatedly across northeast Nebraska. The storms initially produced isolated severe weather but turn into mainly heavy rain producers. Two to as much as four inches fell in a small area from southwest of Neligh Nebraska to near Sioux City Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 24, 2:12 PM CST, 6 hours 33 minutes earlier.

Area forecast discussion, Aug 24, 2:12 PM CST, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
312 PM CDT MON AUG 24 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY.
MAIN FORECAST CONCERNS WILL BE TIMING AND AREAL COVERAGE OF PRECIP
LATE TONIGHT AS A COLD FRONT BEGINS TO MOVE INTO THE AREA.

SUBJECTIVE UPPER AIR ANALYSIS AND WATER VAPOR IMAGERY INDICATED A
SHORTWAVE MOVING OUT OF THE FOUR CORNERS REGION WITH 30 METER HEIGHT
FALLS...BUT MORE NOTABLY A TROPICAL MOISTURE PLUME ATTACHED TO IT.
AT THE SAME TIME...AN ADVANCING COLD FRONT WILL MERGE WITH THE UPPER
TROUGH TO BRING A THREAT FOR PRECIPITATION TONIGHT...BUT MAINLY FOR
AREAS NORTH OF I80...AND MOSTLY LATE TONIGHT OR AFTER MIDNIGHT.
GIVEN LACK OF CONVERGENCE WITH THE NOSE OF THE LOW LEVEL JET FEEDING
INTO THE FRONT...FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA SHOULD
REMAIN DRY OVERNIGHT. ALSO BUMPED UP OVERNIGHT TEMPS A COUPLE OF
DEGREES SINCE WINDS SHOULDNT DECOUPLE OVERNIGHT.

ON TUESDAY...THE FRONT DOES MAKE SLOW PROGRESS SOUTHWARD THROUGH THE
AREA THROUGH THE DAY. NOT SURE HOW MUCH CONVECTION WILL BE LEFT OVER
BY DAYBREAK THOUGH...BUT THERES AT LEAST A SMALL CHANCE IN THE
MORNING FOR NORTHERN PORTIONS OF THE CWFA...THEN A SLIGHTLY BETTER
CHANCE IN THE AFTERNOON AS THE NEXT UPPER LEVEL IMPULSE...WHICH IS
CURRENTLY LOCATED OVER SOUTHERN NEVADA...MOVES INTO THE REGION.

OVERALL...SEVERE THREAT DURING THIS TIME IS RELATIVELY LOW...GIVEN
LOW MAGNITUDE OF WIND SHEAR. HOWEVER...MOISTURE POOLING ALONG OR
JUST NORTH OF THE FRONT COULD BE AN ISSUE ON TUESDAY AFTERNOON...
WHICH COULD RESULT IN INCREASED INSTABILITY...BUT AGAIN...WIND SHEAR
WOULD BE 25 TO 30 KTS AT BEST...THUS ORGANIZED SEVERE WEATHER IS NOT
EXPECTED.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY.
FORECAST CHALLENGES WILL GENERALLY BE THE PRECIPITATION ASSOCIATED
WITH THE SFC FNT THAT REMAINS IN THE MIDWEST TUESDAY NIGHT THROUGH
THURSDAY...THEN TEMPERATURES DURING THE PD.

THE EVENING STARTS OUT WITH A SFC FNT FM SE NEBRASKA INTO CNTRL
IA...WITH THE H85 IN THE AREA AS WELL. DEEP MOISTURE IS IN PLACE
WITH H85 DEWPOINTS AROUND 16 DEG C AND H7 DEWPOINTS AROUND 6 DEG C.
THE STRONGER MID LEVEL TROF HAS PASSED TO THE N FM THE UPR GRTLKS
INTO SRN CANADA...MID LEVEL RIDGING OVR MT...AND AN AREA OF LOW
PRES OVR MISSISSIPPI. FOR OUR AREA...WE HAVE SW FLOW ALOFT AND
SHORTWAVE TROF ENERGY PASSING THROUGH WITH WEAK TROFINESS OVR CO.
WITH UVV OVERNIGHT...AND DEEP MOISTURE IN PLACE...WOULD EXPECT
SHRA/TSRA TO CONTINUE WITH AND BEHIND THE FNT OVR THE FCST AREA
TUESDAY NIGHT.  DEPENDING ON HOW STRONG THE FORCING IS...HEAVIER
RAIN AMOUNTS COULD DEVELOP AS PWATS ARE AROUND 2 INCHES AND STORM
MOTIONS ARE ON THE SLOW SIDE...AROUND 10KTS. WED THRU WED
NIGHT...THE SFC FNT SLOWLY PUSHES SOUTHWARD...HOWEVER...MID LEVEL
TROF ENERGY REMAINS OVR THE REGION. THUS...WILL HOLD ON THE
SHRA/ISOLD TSRA FOR ESPECIALLY THE SOUTHEAST HALF TO ONE THIRD OF
THE CWA. THURSDAY AND THURSDAY NIGHT...THE MID LEVEL TROF AND
MOISTURE PUSH FAR ENOUGH OUT OF THE AREA...SO THAT ONLY LINGERING
SHOWERS HAVE BEEN MENTIONED IN THE SOUTHEAST.

THERE IS BETTER MODEL TO MODEL CONTINUITY WITH THE EXTENDED IN
THAT FRI THRU MON...HOWEVER THE MODELS HAVE BEEN WAFFLING ON THE
STRENGTH OF THE TROF OVR THE GRTLKS. THE LATEST ECMWF AND CANADIAN
HAVE A BROADER TROF WHICH EXTENDS WELL INTO THE PLAINS...WHILE THE
GFS IS WEAKER. LEANING WITH THE ECMWF/CANADIAN TRENDED COOLER
WITH THE HIGHS FRI-MON. MOSTLY BELOW NORMAL TEMPERATURES
ARE EXPECTED WEDNESDAY THRU MONDAY WITH HIGHS IN THE LOWER 70S TO
LOWER 80S.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

24/18Z TAF ISSUANCE...

ADVANCING COLD FRONT AND IMPENDING THREAT FOR PRECIP ARE THE PRIMARY
CHALLENGES. UNTIL THEN...VFR CONDITIONS PREVAIL WITH GUSTY WINDS
THIS AFTERNOON...BUT GUSTS SHOULD DIMINISH BY 00Z-01Z. FRONT SHOULD
AFFECT KOFK FIRST...WITH A THREAT FOR -TSRA FROM ABOUT 05Z-09Z...
THEN A WIND SWITCH TO THE NORTHWEST WITH A THREAT FOR -SHRA FROM
09Z-14Z. SIMILAR CONDITIONS EXPECTED AT KLNK/KOMA...WITH A THREAT
FOR PRECIP NOT EXPECTED UNTIL ABOUT 12Z-18Z WITH JUST -SHRA AND A CB
GROUP MENTIONED SINCE ITS SO FAR OUT. LLWS ALSO APPEARS TO BE A
CONCERN AT ALL TAF SITES AS THE LOW LEVEL JET INCREASES
OVERNIGHT...FROM ABOUT 03Z-09Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

DEWALD/ZAPOTOCNY/DEWALD
Hazardous weather outlook, Aug 24, 4:28 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
528 PM CDT MON AUG 24 2009

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-251230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
528 PM CDT MON AUG 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF NORTHEAST
NEBRASKA AND NORTHWEST IOWA...MAINLY NORTH OF INTERSTATE 80.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...HOWEVER A FEW
ISOLATED SEVERE STORMS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON AND EVENING ALONG
A COLD FRONT AS IT SLOWLY MOVES THROUGH THE AREA. AGAIN...WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...BUT ISOLATED DAMAGING WINDS AND
LARGE HAIL MAY OCCUR.

THE FRONT WILL CONTINUE TO DRIFT SOUTHWARD TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. THE CHANCE FOR THUNDERSTORMS WILL LINGER...MAINLY
SOUTH OF INTERSTATE 80. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.

The radar

The Omaha radar (KOAX), 160 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Antelope

When
August 24, 8:45 PM CST
Where
Antelope County, Elgin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.980, -98.080

Some hailstones reached around nickel-size.

Thunderstorm Wind, Antelope

When
August 24, 9:00 PM CST
Where
Antelope County, Oakdale
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.070, -97.970

A cooperative observer in the Oakdale area estimated thunderstorm wind gusts reached around 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185716, 185726.